Severe acne – the next generation

I can’t quite remember when my teenage son first got acne, but certainly photos of him from a couple of years ago show a few spots. They look like nothing to me now.

When it comes to spots, my poor kids have got the odds massively stacked against them. Not only have I suffered from acne since the age of 12 (and I’m still on Roaccutane, the strongest acne drug there is), but my husband had terrible spots as a teenager too. Luckily, he at least grew out of them by his early 20s.

I always wanted to keep any spots the kids had in check, so I first took my son to the doctor early last year. He was prescribed Duac, an antibiotic gel, which did a pretty good job for a while. The spots on his face definitely improved. The only problem was, he was developing spots on his back. Nobody sees spots on your back, but they can be very painful, especially when you have things rubbing against them. So it was time for something stronger.

This time he was prescribed Tetralysal, an antibiotic tablet. As it happens, I’d used Tetralysal and Duac together just before I went on Roaccutane and they worked pretty well for me. Sadly, we didn’t see Tetralysal make any difference to my son’s face. The spots on his back eased a bit, but his poor face just went downhill.

Maybe it was his time, his age, the absolute worst point in puberty for him and his skin? Or maybe it was just that the drugs didn’t work for him? Maybe it was a combination of the two? But all of a sudden, my son had terrible spots on his face.

And I really felt for him. Because I’ve been there. And it’s not a nice feeling. Knowing that your real face is hidden and obliterated behind these horrendous growths.

So we went back to the doctor. And I saw her search ‘severe acne’ on her computer. And that made me very sad. Because I suppose I’d been in denial up to that point about how bad his spots had really got. But anyone with eyes can see that his acne is severe.

Acne, Antibiotics, Tablets, Son

He’s now on a different oral antibiotics, with a different lotion. He’s got three months and if things don’t improve, it’s off to the hospital for Roaccutane. That scares me. Roaccutane is not something to be taken lightly. While it has given me, at the age of 42, the perfect skin I haven’t had since childhood, it was almost certainly responsible for the terrible flare-ups I had last year. (And I’m pleased to say my son looks nowhere near as bad as I did then.)

Most worryingly of all, it has been linked to suicide in teenage boys. That’s why I said no child of mine would ever go on it. But I know my son can’t go on as he is. He’s been very good about it, but I know it’s starting to get him down. And understandably so.

He says he won’t get depressed if he goes on Roaccutane and I think he’s right. He’s the most resilient person I know. While his brother and sister sometimes show signs of emotional fragility, my eldest is mentally incredibly strong. Nothing seems to upset him.

But I still hope we don’t have to go there, that this time we will have found a solution that works. He’s been on the new medication for a few weeks and nothing has changed, but with skin things don’t change fast. Hopefully we will see some signs of improvement in the next couple of weeks, otherwise there could be two people on Roaccutane in our house.

 

Author: Sarah Mummy

Share This Post On

11 Comments

  1. Poor boy, I hope they can find a different course of action for him. Seems so unfair some kids go through it in their teens. He sounds positive about it all though and he’ll have you behind him even if it’s roaccutane.

    Post a Reply
    • Thanks very much! He’s suffering so badly with it, but it was always inevitable that he would with his genes 🙁 Really hoping for a solution soon, even Roaccutane!

      Post a Reply
  2. He sounds like he has the right attitude to cope with the drug. Also, I guess a side effect of having acne must be low self esteem, so if the drug handles the cause then I expect that will help. Fingers crossed it all comes good for him one way or the other.

    Post a Reply
    • Thanks very much, I really hope so! My GP, who is a skin specialist, thinks the link to suicide and Roaccutane is actually due to the acne rather than the drug because low self-esteem causes depression. My son is tough, but I still want to nip it in the bud before he starts to get low self-esteem.

      Post a Reply
  3. Oh I do hope it works for him and he doesn’t have to go on Roaccutane. Very sad that it’s linked to suicide in teenage boys but I can’t help but wonder if it’s the situation as much as the drug – the spots themselves must be upsetting so if your son is coping okay with them mentally then hopefully he’ll cope just as well if he does have to take the drug, especially if it works.
    Nat.x

    Post a Reply
    • Thanks very much! It’s not looking good at the moment, he seems to be getting worse rather than better. My GP thinks the link to suicide is more to do with the spots than the drug, so even more important to get them sorted sooner rather than later, even though he is mentally strong. x

      Post a Reply
  4. I hope you manage to get this sorted Sarah and I hope that your skin settles for a long time. I know how distressing it can be. One of my girls has taken oral antibiotics and it worked for a while but I feel it messed up her gut flora. With girls there is also the option of the combined pill but that has varying degrees of success. It is such an individual thing.

    Post a Reply
    • Thanks very much! It’s getting worse by the day and there’s no easy solution. But we do have an appointment with the dermatologist now, so I’m hoping the end is in sight!

      Post a Reply
  5. Oh goodness that must be worrying for you but I can imagine for a boy of his age, dealing with acne must be really hard as they are so self-conscious at that age. I hope that you manage to find the right treatment for him

    Post a Reply
    • Thanks very much! I’m thinking now it has to be Roaccutane as he’s just getting worse and worse. He’s started to get a bit self-conscious, but I’m pleased that he has coped remarkably well with it.

      Post a Reply
  6. It sounds like your son has the right attitude for tackling his acne, and maybe because he has seen you go through it and tackle it in a positive manner. It’s certainly not easy being a teenager is it. My son suffers with the usual spots, but I am well aware they could turn into acne as my husband suffered terribly with it. Hope he gets the right treatment soon x

    Post a Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

%d bloggers like this: